If you are still clearly in pain while still taking hydros, I'm guessing that it would be worse after you withdraw. The only real way to know the answer is to completely withdraw from the hydros and stay that way for several weeks. If the pain is too much to bear after several weeks of no opiates, then you might just be better off going back to the hydros.
I'm sure others will chime in as well, but what does your doctor say?
I have to say that I agree with scott. Remember though that withdrawals will cause pain so if you decide to stop taking the hydro, wait a few weeks to see how you feel once you are done with the w/d's.
My dr said ( and I ask him often) that when I take the hydro due to the pain level then the part of my brain that would natural become addicted, does not b/c the real source of pain used the med. However, if I would take them cause I want that "feel good" feeling and the pain did not justify it, then I would become quickly addicted to it.
I'm sure I know what I am talking about here. Everyone who goes on opiates WILL become dependent on them some in as a few days as maybe 7-ten others longer not everyone abuses yhem thats what makes you an addict or a dependent. Yes the drug goes to the pain only after it stops off on the opiate receptors in your brain and that is what stops the pain. the pain control is in your head in your brain. If you really can tollerate coming these meds I would see a Dr who has a clue about how they work. not to be hard on your doc Jim it's really not his fault unless he is a board certified pain management sp. Most Dr's are only required thirty-two hours of pharmacutical(sp) training. I hope you can get the help and healing you need. Gos Bless